Maryland, 2017

Hail and Damaging Winds in Maryland, July 17, 2017

July 17, 2017 · NWS LWX · 5 events in 2 counties and zones

A pressure trough triggered some showers and thunderstorms. Some storms became severe due to hot and humid conditions leading to an unstable atmosphere.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LWX wrote it up.

A pressure trough triggered some showers and thunderstorms. Some storms became severe due to hot and humid conditions leading to an unstable atmosphere.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Jul 17, 1:45 PM EST, 45 minutes earlier.

Area forecast discussion, Jul 17, 1:45 PM EST, 45 minutes before
Area Forecast Discussion
National Weather Service Baltimore MD/Washington DC
245 PM EDT Mon Jul 17 2017

.SYNOPSIS...
An upper level trough will affect the weather today and
Tuesday. After a period of hot but mostly dry weather during
the middle of the week, another cold front may approach the
region by the end of the week.

&&

.NEAR TERM /THROUGH TONIGHT/...
Upper trough continues to progress into the region while frontal
boundary stalls and washes out across the Ohio Valley and up
into western PA/NY. Relatively steep mid level lapse rates still
exist with 700-500 mb lapse rates around 7 C/km per latest SPC
mesoanalysis. This combined with surface temperatures near 90F
and dew points near 70F has led to the development of 2000+ J/KG
of MLCAPE and the earlier indication of capping inversion has
weakened. While shear remains quite low (less than 20 knots
0-6km), this amount of instability is certainly enough to
provide for an isolated pulse severe threat with both hail and
downburst potential, especially northwest of I-95. In addition,
with little steering flow, thunderstorms will be slow moving,
so heavy rain will need to monitored as well.

Convective activity should wane with the loss of daytime
heating this evening, leading to a mostly dry night overnight.
With areas of rain today, light boundary layer winds, and high
dew points, there is the potential for patchy fog as well. Lows
tonight from the mid 60s to mid 70s.

&&

.SHORT TERM /TUESDAY THROUGH WEDNESDAY NIGHT/...
Upper trough will remain overhead on Tuesday, and another round
of scattered afternoon/evening showers/thunderstorms is
anticipated. Could once again be an isolated severe and heavy
rain risk with atmospheric conditions similar, although mid
level lapse rates are a bit weaker. High temperatures in the
upper 80s to around 90F.

The upper trough will continue to slowly weaken and gradually
pull away Tuesday night into Wednesday. So a relatively calm
night expected again Tuesday night after any evening convection
ends, with the potential for patchy fog. By Wednesday, there
could still be an isolated shower/storm but coverage should be
less than today and Tuesday. Temperatures rise a bit into
Wednesday with highs from 90-95F. This combined with dew points
in the upper 60s to around 70F will give heat indices 95-100F
locations east of the Blue Ridge and 90-95F west. Warm and muggy
conditions Wednesday night, with lows 68-78F.

&&

.LONG TERM /THURSDAY THROUGH MONDAY/...
The main story for the end of the week will be the heat. High
temperatures Thursday and Friday will be in the mid to upper 90s
with dew points in the lower 70s, heat advisories will be possible.
Temperatures over the weekend may be more variable due to storms and
a wavering front, but still above normal with high humidity.

In terms of synoptic patterns, a mid/upper level trough will be just
east of the Mid-Atlantic coast on Thursday. Forecast instability is
meager Thursday afternoon, so the best chance of an isolated shower
or storm will be over the mountains.

The subtropical ridge then will be able to exert influence on the
weather through the remainder of the period, though it will largely
remain centered to our south and west. As such, a cold front will be
able to work down from the north on Friday, but fail to make it
completely through the forecast area. With flow a little north of
west aloft and the front in the vicinity, thunderstorm chances will
increase Friday, but especially Saturday into Sunday, with MCS
activity (or remnants) possible.

Model spread increases later Sunday into Monday with how to handle
next piece of energy moving across Canada, but with potential for
the front to still be in the area, forecast will have a chance of
thunderstorms.

&&

.AVIATION /18Z MONDAY THROUGH SATURDAY/...
Primarily VFR expected through the period. The main weather
concern today and Tuesday will be scattered showers/thunderstorms
during the afternoons which may bring brief gusty winds and
heavy rain resulting in reductions to ceiling/visibility.
Otherwise, patchy early morning fog is possible both Tuesday and
Wednesday morning, especially where rain falls during the
afternoon and evening.

It looks like any isolated thunderstorms will remain away from the
terminals (in the mountains) on Thursday, though there could be more
scattered coverage across the area on Friday. Otherwise VFR
conditions are likely.

&&

.MARINE...
Generally sub-SCA southerly winds expected across the waters
through Wednesday night. Main weather concern will be for
thunderstorms, which could pose a risk both this afternoon and
Tuesday afternoon.

Light westerly winds on Thursday with high pressure in control. A
cold front will approach from the north on Friday, but will likely
not push completely through the area. While there are no clear
opportunities for SCA conditions, scattered thunderstorms could
affect the waters on Friday.

&&

.TIDES/COASTAL FLOODING...
South flow persists across the Chesapeake Bay region through
midweek. Water levels at the preferred high tide (late
afternoon/evening) will approach minor coastal flooding thresholds
at particularly sensitive sites like Straits Point (St. George
Island in St. Mars county), Annapolis and SW DC Waterfront today
through Wednesday.

&&

.LWX WATCHES/WARNINGS/ADVISORIES...
DC...None.
MD...None.
VA...None.
WV...None.
MARINE...None.

&&

SYNOPSIS...MM
NEAR TERM...MM
SHORT TERM...MM
LONG TERM...ADS
AVIATION...ADS/MM
MARINE...ADS/MM
TIDES/COASTAL FLOODING...MM/BAJ
Hazardous weather outlook, Jul 17, 12:44 PM EST, 1 hour 46 minutes before
Hazardous Weather Outlook
National Weather Service Baltimore MD/Washington DC
144 PM EDT Mon Jul 17 2017

ANZ530>543-DCZ001-MDZ011-013-014-016>018-508-VAZ052>057-181000-
Chesapeake Bay north of Pooles Island MD-
Chesapeake Bay from Pooles Island to Sandy Point MD-
Chesapeake Bay from Sandy Point to North Beach MD-
Chesapeake Bay from North Beach to Drum Point MD-
Chesapeake Bay from Drum Point MD to Smith Point VA-
Tidal Potomac from Key Bridge to Indian Head MD-
Tidal Potomac from Indian Head to Cobb Island MD-
Tidal Potomac from Cobb Island MD to Smith Point VA-
Patapsco River including Baltimore Harbor-
Chester River to Queenstown MD-Eastern Bay-
Choptank River to Cambridge MD and the Little Choptank River-
Patuxent River to Broomes Island MD-
Tangier Sound and the inland waters surrounding Bloodsworth
Island-District of Columbia-Southern Baltimore-Prince Georges-
Anne Arundel-Charles-St. Marys-Calvert-Southeast Harford-
Prince William/Manassas/Manassas Park-Fairfax-
Arlington/Falls Church/Alexandria-Stafford-Spotsylvania-
King George-
144 PM EDT Mon Jul 17 2017

This Hazardous Weather Outlook is for the Maryland portion of the
Chesapeake Bay, Tidal Potomac River, and adjacent counties in
central Maryland and northern Virginia as well as the District of
Columbia.

.DAY ONE...This Afternoon and Tonight

A severe thunderstorm with damaging wind gusts and large hail is
possible in the Washington DC and Baltimore Metropolitan areas.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Heat indices of 100 to 105 are possible Thursday and Friday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

MDZ003>006-501>507-VAZ025>031-036>040-050-051-501>508-WVZ050>053-
055-501>506-181000-
Washington-Frederick MD-Carroll-Northern Baltimore-
Extreme Western Allegany-Central and Eastern Allegany-
Northwest Montgomery-Central and Southeast Montgomery-
Northwest Howard-Central and Southeast Howard-Northwest Harford-
Augusta-Rockingham-Shenandoah-Frederick VA-Page-Warren-Clarke-
Nelson-Albemarle-Greene-Madison-Rappahannock-Orange-Culpeper-
Northern Fauquier-Southern Fauquier-Western Highland-
Eastern Highland-Western Loudoun-Eastern Loudoun-
Northern Virginia Blue Ridge-Central Virginia Blue Ridge-
Hampshire-Morgan-Berkeley-Jefferson-Hardy-Western Grant-
Eastern Grant-Western Mineral-Eastern Mineral-Western Pendleton-
Eastern Pendleton-
144 PM EDT Mon Jul 17 2017

This Hazardous Weather Outlook is for eastern West Virginia,
northern and central Virginia, and central and western Maryland
with the exception of Garrett County.

.DAY ONE...This Afternoon and Tonight

A severe thunderstorm with damaging wind gusts and large hail is
possible.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Local storm report, Jul 17, 2:29 PM EST, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
329 PM EDT MON JUL 17 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0329 PM     HAIL             1 SW REISTERSTOWN       39.45N  76.83W
07/17/2017  M0.75 INCH       BALTIMORE          MD   TRAINED SPOTTER

&&

EVENT NUMBER LWX1702376

IMR

The radar

The Sterling radar (KLWX), 40 km away, was scanning. The volume nearest the first event began at 19:29 UTC.

Open the radar archive at this moment

Event by event

4 thunderstorm wind, 1 hail. Local standard time, as filed.

Hail, Montgomery

When
July 17, 2:30 PM EST
Where
Montgomery County, 0.76 mi SE of Laytonsville
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
39.211, -77.141

Quarter sized hail was reported.

Thunderstorm Wind, Montgomery

When
July 17, 2:34 PM EST
Where
Montgomery County, 1.58 mi WNW of Laytonsville
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
39.228, -77.178

A tree was down along Woodfield Road at Rocky Road.

Thunderstorm Wind, Montgomery

When
July 17, 2:34 PM EST
Where
Montgomery County, 1.4 mi W of Laytonsville
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
39.223, -77.176

Two large tree branches blocked the Intersection of Augusta Farm Lane and Woodfield Road.

Thunderstorm Wind, Montgomery

When
July 17, 2:37 PM EST
Where
Montgomery County, 1.16 mi NNE of Goshen
Measured
50 kt (58 mph) estimated gust
Reported by
Airplane Pilot
Coordinates
39.216, -77.173

A tree was down along Woodfield Road at Churchill Downs Road.

Thunderstorm Wind, Baltimore

When
July 17, 2:58 PM EST
Where
Baltimore County, 1.9 mi WNW of Glen Morris
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
39.488, -76.864

A tree was down near Route 140 and Glen Falls Road.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Maryland in 2017Every state in 2017This day in weather historyWarnings in Maryland, July 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 712827, 712828, 712831, 712829, 712830.